Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 47, NWS Newport/Morehead City, NC

October 20, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 20, 2019, 8:42 PM EDT for Dare County, North Carolina. It took effect at Oct 21, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 8:42 PM EDT (00:42 UTC)
In effect from
Oct 21, 2019, 8:00 AM EDT
Expired
Oct 21, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WHUS42 KMHX 210042
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
842 PM EDT Sun Oct 20 2019

...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS MONDAY...

.Developing northeast swell and residual rough surf from Sunday 
will result in a High Rip Current Risk Monday north of Cape 
Hatteras. 

NCZ203-205-211245-
/O.NEW.KMHX.BH.S.0047.191021T1200Z-191022T0000Z/
Northern Outer Banks-Hatteras Island-
842 PM EDT Sun Oct 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Monday through Monday evening.

* HAZARDS...Dangerous Rip Currents.

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...Rip Currents will be a threat throughout the
  day regardless of the tides.

* SURF HEIGHT...3 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$
2 follow-up statements
386 
WHUS42 KMHX 210814
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
414 AM EDT Mon Oct 21 2019

...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS
MONDAY...

.Developing northeast swell and residual rough surf from Sunday
will result in a High Rip Current Risk Monday north of Cape
Hatteras.

NCZ203-205-212015-
/O.CON.KMHX.BH.S.0047.191021T1200Z-191022T0000Z/
Northern Outer Banks-Hatteras Island-
414 AM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...Dangerous Rip Currents.

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...Rip Currents will be a threat throughout 
  the day regardless of the tides.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$
356 
WHUS42 KMHX 220026
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
826 PM EDT Mon Oct 21 2019

...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS TUESDAY...

.Northeast swell and rough surf will result in a continued High 
Rip Current Risk Tuesday north of Cape Hatteras.

NCZ203-205-221230-
/O.EXP.KMHX.BH.S.0047.000000T0000Z-191022T0000Z/
/O.NEW.KMHX.BH.S.0048.191022T1200Z-191023T0000Z/
Northern Outer Banks-Hatteras Island-
826 PM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Tuesday through Tuesday evening.

* HAZARDS...Dangerous Rip Currents.

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...Rip Currents will be a threat throughout 
  the day regardless of the tides.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 6:52 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 20, 6:52 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
652 PM EDT Sun Oct 20 2019

.SYNOPSIS...
Low pressure will move off the Mid Atlantic coast as high
pressure builds over the area through Monday night. A cold
front will push through the area late Tuesday night, ushering in
a cooler and drier airmass. Another cold front approaches the
area by the end of week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 650 PM Sun...The trailing cold front associated with low
pressure off the DelMarVa is currently moving through the Outer
Banks. While this will end the measurable rain threat most areas
tonight, will hang on to a slight chance PoP for some wrap
around light rain this evening NE zones. Main question concerns
low cloud cover and patchy fog potential inland. The guidance
strongly indicates that current widespread low clouds will
persist and lower overnight under the frontal inversion. While
winds along and near the coast will keep the atmosphere mixed,
deeper inland, mainly in locations west of Highway 17, could see
winds decouple after midnight resulting in patchy fog
developing. Lows will be in the low to mid 50s inland and low
60s coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 320 PM Sun...Clouds are expected to slowly erode Tuesday
as high pressure ridges in from the north, although guidance is
usually too aggressive in doing so. Therefore expect clouds to
linger into Monday afternoon although the sun should make some
appearances before nightfall. Cloud cover will keep temperatures
down in the low 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 245 PM Sunday...Deep moisture will quickly return to
eastern NC Monday night and Tuesday ahead of a cold front, which
will produce another shot of showers and isolated tstms Tuesday
into Tuesday evening. Another front will impact the area late in
the week.

Monday Night through Tuesday Night...A flow of deeper moisture
returns to eastern NC starting Monday night as precipitable
water values again surge to 2 inches or greater by Tuesday ahead
of oncoming cold front, which should cross the area Tuesday
evening. Per the latest GFS and ECMWF, the highest PoPs will be
over the western and northern CWA, with less coverage over the
southern coastal zones. The front will tap some weak instability
and will continue with a slight chance of thunder Tuesday
afternoon before more stable air flows in behind the front
Tuesday evening as the precipitation ends.

Wednesday through Thursday Night...Dry weather and more
seasonable temperatures are expected behind the front Wednesday
and Thursday. Daytime highs will be in the upper 60s to lower
70s, with overnight lows in the mid 40s inland to lower 50s
South Coast and lower 60s Outer Banks. Skies will be mostly
clear with no precipitation expected through this period.

Friday through Sunday...Another deepening mid-level trough will
impact the eastern United States for the end of the week into
the weekend. Moisture will once again quickly return Friday with
a cold front to slowly cross the area Saturday. Will continue
previous forecast of high chance PoPs Friday night and Saturday.
High temperatures will be above normal for this period, mainly
in the low/mid 70s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 650 PM Sun...Widespread MVFR ceilings/occasional IFR are
forecast to persist and lower to IFR after midnight as low level
moisture gets trapped under the frontal inversion. How quick
these clouds erode Mon is uncertain as high pressure slowly
builds in from the west. The consensus of the guidance suggests
a slower erosion favoring a more pessimistic forecast, so will
keep ceilings sub VFR for most of if not all of the TAF period.
Will break up ceilings over portions of the coastal plain near
the end of the period.

Long Term /Monday night through Friday/...
As of 3 PM Sunday...Periods of sub- VFR conditions are likely
Tuesday into Tuesday evening ahead of cold front as scattered to
numerous showers are expected with perhaps a few isolated
thunderstorms. Dry high pressure will build behind the front
with VFR conditions under clear skies expected Wednesday and
Thursday, before moisture returns ahead of the next front for
Friday, with sub-VFR conditions possibly developing. As usual,
some late night/early morning fog may form producing sub- VFR
conditions for a few hours each morning.

&&

.MARINE...
Short Term /through Tonight and Monday/...
As of 650 PM Sun...With the front currently moving through the
northern and central waters, winds will be shifting to NW this
evening then increasing to 20-25 kt with higher gusts to 30 kt.
Mon winds will veer to the N and decrease to 10-15 kt in the
afternoon as high pressure builds over the waters. Seas have
subsided to 6-9 ft this evening, but the stronger NW flow will
help to keep seas elevated into Mon. Will continue the Small
Craft Advisories into Monday. Seas are expected to be below 6
feet by late Monday night across all waters.

Long Term /Monday night through Friday/...
As of 305 PM Sunday...Rough seas will persist into early Monday
evening before subsiding. SW winds are expected Tuesday ahead
of an oncoming cold front that will move offshore Tuesday
evening. Winds may increase to 15-20 knots just ahead and just
behind the front. Winds on Wednesday behind the front will be
NW/N 10-15 knots before veering to the NE/E Thursday. Ahead of
yet another cold front, SE/S winds are expected at 10-15 knots
on Friday. Seas should stay in the 2-5 foot range beyond Monday
night until increasing to 4-6 feet ahead of the next front
Friday.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM Sunday...Dropped the High surf Advisory as seas
have subsided to 6-9 ft. The enhanced Rip Current Risk will
continue Monday, especially north of Hatteras where a High Risk
will be maintained.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     Beach Hazards Statement from Monday morning through Monday
     evening for NCZ203-205.
MARINE...Small Craft Advisory until 7 AM EDT Monday for AMZ135-158.
     Small Craft Advisory until 5 AM EDT Monday for AMZ131-230-231.
     Small Craft Advisory until 1 AM EDT Tuesday for AMZ150-152-154.
     Small Craft Advisory until 10 AM EDT Monday for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...JME/MS
SHORT TERM...MS
LONG TERM...CTC
AVIATION...JME/CTC/MS
MARINE...JME/CTC/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 20, 3:38 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
338 PM EDT Sun Oct 20 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-211945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
338 PM EDT Sun Oct 20 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-211945-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
338 PM EDT Sun Oct 20 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-211945-
Northern Outer Banks-Hatteras Island-
338 PM EDT Sun Oct 20 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:56 PM EDTSmall Craft AdvisoryMHX25 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.